Our partner

Depakote Withdrawl from suddonly stopping

Medication message board, open discussion, and online support

Moderator: Wally58

Forum rules
We are not professionals on this site, nor are any of the members. Always consult with your physician or other doctor about any type of medications.

Depakote Withdrawl from suddonly stopping

Postby nightofgrim » Sun May 24, 2009 2:03 am

My wife has been taking Depakote ER for over a year now for her bipolar. She stopped taking it all together 3 days ago because she thought the dosage was too high and didn't tell anyone.

She is having a lot of physiological problems now. She looks like she possessed and rambles about stuff and doesn't make any sense. She has never done this in the 6 years I have known her. She goes in and out of this.

We went to the ER 3 times and they wont tell us anything, they just want us to see a specialist on Tuesday. It's Saturday.

Has anyone experienced this and is it safe to start the Depakote again?
nightofgrim
Consumer 0
Consumer 0
 
Posts: 2
Joined: Sun May 24, 2009 1:50 am
Local time: Mon Apr 22, 2019 8:00 pm
Blog: View Blog (0)


ADVERTISEMENT

Postby Chucky » Sun May 24, 2009 8:38 pm

Depakote is a strong drug and she needs to get this sorted ASAP. However, I am not a professional and do not wish to say much about this. I will say this though: Medication should never be just stopped - It should always be tapered off (i.e. taking progressively less dosages). Try to keep everything in order until Tuesday, but she should get back taking the original dosage right now.
Chucky
Consumer 6
Consumer 6
 
Posts: 28158
Joined: Tue Jul 19, 2005 8:04 pm
Local time: Tue Apr 23, 2019 4:00 am
Blog: View Blog (0)

Postby nightofgrim » Sun May 24, 2009 11:53 pm

Chucky wrote:Depakote is a strong drug and she needs to get this sorted ASAP. However, I am not a professional and do not wish to say much about this. I will say this though: Medication should never be just stopped - It should always be tapered off (i.e. taking progressively less dosages). Try to keep everything in order until Tuesday, but she should get back taking the original dosage right now.


The most frustrating part about all of this is how all the ER doctors are too afraid to tell us if she should start again.

I got her back onto it last night. Her 'attacks' are less frequent and things seem to be getting better.
Thanks.
nightofgrim
Consumer 0
Consumer 0
 
Posts: 2
Joined: Sun May 24, 2009 1:50 am
Local time: Mon Apr 22, 2019 8:00 pm
Blog: View Blog (0)

Postby Chucky » Mon May 25, 2009 8:35 pm

That's great news. How did you convince her to go back?; or did she convince herself? What should happen now is that her doctor should give her a definite plan to come off the meds. I took medication for 4 years and it can be sometimes frustrating taking it without a definitive plan of action. I'm sure that you know what I mean.

Kevin
Chucky
Consumer 6
Consumer 6
 
Posts: 28158
Joined: Tue Jul 19, 2005 8:04 pm
Local time: Tue Apr 23, 2019 4:00 am
Blog: View Blog (0)

Missed Meds and Withdrawals

Postby Moss » Tue May 26, 2009 12:03 am

Any psychotropic medication can cause havok if suddenly stopped.

Please incourage your wife to continue taking the depakote if even in much smaller dosages than she was before.

It is an anti-epileptic. Imagine if someone who suffered epilepsy benefited from taking depekote and then suddenly stopped taking it.

Previous symptoms from before your wife took the depakote could return as well as withdrawal symptoms (which can include psychosis) can occur-- her the body/brain may be involuntarily dependant on the depakote after having been in her system for a year. AKA addicted. We just tend to think of addicted as refering to heroine or tobacco, but your body/brain can be addicted to anything.

Call her prescribing doctor. Talk to this person by phone or in office ASAP to get help in correcting this medication issue.

If you have to return to the ER do so.

Let your wife know there are others who empathize with her situation (We've been there) and and sympathize with the uniqueness of her experience (no one but herself can truely experience exactly what she does).

Take care of yourself. You have to be well in order to be support for your wife. Be sure to seek support from friends and family.

Tuesday can seem so far, even from Monday.

I hope things go well for your family.

Moss
Moss
Consumer 5
Consumer 5
 
Posts: 181
Joined: Sat Apr 18, 2009 2:58 am
Local time: Tue Apr 23, 2019 4:00 am
Blog: View Blog (0)

Re: Depakote Withdrawl from suddonly stopping

Postby boston344 » Fri Jun 26, 2009 3:56 pm

Hi there

I have bipolar I and have been on depakote er for over three years.
Over those years, I have on occasion abruptly stopped taking my medicine (for various reasons), and I know now to never EVER do that. It's really dangerous and it put both myself and my family (who i live with) in danger. My moods turned erratic and paranoid. I was rageful and confused...disoriented and scared.

I take 1250 of Depakote ER, which is a time release, but stopping any mood stabilizer is trouble.

You should call your wife's psychiatrist asap and tell them when she stopped her medicine, what her moods have been like etc.
He will ask you if she is in iminent danger of harming herself or others, if so, she needs to be hospitalized so she can be stabilized.

I do know that since she's off her medicine, she will most likely NOT start taking it again unless it's forced because she probably doesn't think she needs it or that anything is wrong.


Good luck...I wish you both the best
boston344
Consumer 0
Consumer 0
 
Posts: 5
Joined: Fri Jun 26, 2009 3:21 pm
Local time: Tue Apr 23, 2019 4:00 am
Blog: View Blog (0)


Return to Medication




  • Related articles
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users and 11 guests